MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER SL 4F RADIOLOGY BASIC TRAY (135 CM NITINOL GUIDEWIRE); PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER SL 4F RADIOLOGY BASIC TRAY (135 CM NITINOL GUIDEWIRE); PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code Discomfort (2330)
Date of Event 03/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer, at this time, for evaluation.A lot history review (lhr) of reay2307 showed no other similar product complaint(s) from this lot number.Device not yet returned for evaluation.
 
Event or Problem Description
It was reported that when the guidewire was introduced into the right basilic vein and advanced to the distal svc and then the dilator was introduced.The picc catheter was fed into the sheath and the patient began experiencing discomfort.Fluoroscopy revealed that the wire was broken at the junction where tip of dilator meets the wire.The guidewire and sheath were removed.The broken piece of guidewire remained in the patient (right basilica -> right subclavian).Patient was taken to the or and surgery was required by a vascular surgeon to remove the broken pieces of the guide wire.Patient was kept overnight and discharged on (b)(6) 2017.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a guidewire break was confirmed and the cause was determined to be supplier related.The product returned for evaluation was three 0.018¿ x 135cm nitinol guidewires.Two appeared unused and unremarkable and one was broken into six segments.Some of the segments contained blood-like residue indicating use.Microscopic examination of the fracture sites revealed that all breaks had occurred on a plane at the wire band transition.Further examination showed that the breaks only occurred at the proximal band transition point and that each fracture surface contained severe pitting along the perimeter.Microscopic examination also revealed pitting at the band transition point of several unbroken bands.Each band of the used sample was manually tested for slight shear force and two additional breaks occurred during laboratory testing.The bands of both unused samples were also tested and did not break.These samples were also inspected microscopically for the pitting observed in the used sample and they did not exhibit the same level of pitting seen on the used sample.From the evaluation it appeared that the used sample was susceptible to shear breakage due to the pitting observed at the proximal band transitions seen on many of the bands.The wire is a supplied component and the sample was sent to the manufacturing facility for further review.
 
Event or Problem Description

Brand Name
POWERPICC SOLO CATHETER SL 4F RADIOLOGY BASIC TRAY (135 CM NITINOL GUIDEWIRE)
Common Device Name
PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6446425
Report Number3006260740-2017-00333
Device Sequence Number830220
Product Code LJS
UDI-Device Identifier00801741027772
UDI-Public(01)00801741027772(17)18531(10)REAY2307
Combination Product (Y/N)N
PMA/510(K) Number
K072230
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 07/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Model NumberN/A
Device Catalogue Number3194335
Device Lot NumberREAY2307
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2017
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/17/2017
Initial Report FDA Received Date03/30/2017
Supplement Report FDA Received Date07/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;